Does levodopa eventually stop working?
So far, Sinemet has been very effective at controlling my father's shakiness from Parkinson's disease. But I've heard that at some point, the drug stops working. Is that true?
The idea that levodopa works for a while and then ceases to be effective is a myth. The myth sticks around because Parkinson's disease is a progressive disorder.
When a person starts taking levodopa, the symptoms are nicely controlled. But as the disease worsens, the symptoms emerge again. Because of that, the patient thinks, "Oh, my levodopa's not working," when what's really happening is that the Parkinson's disease is progressing. If you took the Sinemet away at that point, the symptoms would be even more pronounced. But we never do that, so patients don't understand it. And even clinicians who don't treat Parkinson's regularly start thinking, "The medicine has quit working."
Typically, when people develop more Parkinson's symptoms, we adjust their drugs. Depending on the symptoms we're trying to treat, we may increase levodopa or add an additional drug. Although patients usually don't like the idea of taking more than one medicine, this approach may produce a better result -- with fewer side effects -- than larger amounts of a single drug would.
My twin brother has had parkinsons dis-ease for about 14 years. As the disease has progressed and his medication increased he has developed a side effect from the drugs called diskonesia, it throws him around like a rag doll. It seems the developers of these drugs, which have been around for 50 years or so have not advanced the science to overcome this dis-ease, be it stemm cell or some other advancement, or waiting for the person, who perhaps may not have been born yet, to progress the science where it becomes like a sore on the arm and disappears after treatment.
my wife has had the desease for 30 years. the dyskenesia drove us both nuts. She had the DBS stimulater. today if she skips a dose or 2 of the levadopa it doesn't seem to make any diferance
My husband has had Parkinsons for 21 yrs. His dyskinesia got so bad he couldn't sit in a chair without wiggling out of it. In 2002 he had DBS surgery and he has not had anymore at all...his sinemet was reduced drastically which what was causing the dyskinesia.....the batteries were changed in his stimulators three years ago and he is still having good results. Other PD symptoms which the DBS doesn't help are progressing but the very distressing diskinesias are gone.
Another progessive problem of advanced Parkinson's, along with anxiety, depression, and cognitive problems, is orthostatic hypotension in which the blood pressure drops suddenly and causes falls. None of the doctor suggested solutions, including two drugs, midrodrine and flu... have worked. The problem is complicated by the fact that when my wife lies down she has high blood pressure and they must prescribe medications for that--hypertension-- too which complicates the hypotension. She must have constant assistanace or be in a wheelchair to avoid the falls.
I have a friend in her 70's who is also dealing with adjusting her medication/blood pressure spikes. She has been told she is not a candidate for the brain stimulation device. What makes a person a "candidate" for this?
I have read, and been told, that persons who also have anxiety and depression, etc. are not good candidates for DBS. As these and other conditions come along with advanced Parkinson's, it appears that persons with advanced Parkinson's are not good candidates for DBS.
A tentative note to GLMMOLIVER - my husband was finding his bloodpressure dropping drastically. It was so bad that he was advised to have apacemaker fitted. This did improve things, but still the blood pressure was causing problems.
He now takes a small spoon of Sole - a dilution of salt - specifically, the pink Hymalayan salt, and it has made a huge improvement.
I think we are so concerned about high blood pressure that salt is taken out of everything - and there are some people who need salt - try increasing her salt intake - but carefully!
My husband has orthostatic hypotension also because of Parkinson's. He was prescribed pyridostigmine 3x per day, was told to elevate the head of the bed a few inches, eat all the salt he wants and drink caffeinated beverages.
Stay Connected With Caring.com
Get news & tips via e-mail